Hail, Monroe
- When
- August 11, 12:15 PM CST
- Where
- Monroe County, 0.5 mi E of Sparta
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.930, -90.810
Quarter sized hail fell just south of Sparta.
Two tornadoes touched down in Monroe County as storms moved across western Wisconsin during the afternoon of August 11th. The first tornado touched down north of Norwalk (Monroe County) and moved east for six miles destroying a barn and causing tree and crop damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two tornadoes touched down in Monroe County as storms moved across western Wisconsin during the afternoon of August 11th. The first tornado touched down north of Norwalk (Monroe County) and moved east for six miles destroying a barn and causing tree and crop damage. The second tornado started north of Wilton (Monroe County) and moved east before dissipating southwest of Clifton (Monroe County). The damage from this tornado was limited to trees and crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 10:55 AM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1155 AM CDT Wed Aug 11 2021 .UPDATE... Issued at 1154 AM CDT Wed Aug 11 2021 Currently monitoring trends in the environment and destabilization is occurring rapidly across the area per SPC mesoanalysis page. Front and some enhanced but not initiating cumulus is now along a line from KEAU to KAUM moving southeast. Some storms are forming further north along the front. The trend for today has been westward with the severe thunderstorms threat. Have been continuing to update to this westward threat, and new SPC convective outlook pulls the Enhanced risk into parts of central and southwest WI. We expect the main message to continue, with initial development near I-90 and north in WI, possibly getting close/just west of Miss river and then developing south and east through early evening. With instability over the area and "fat" CAPE /nCAPE > 0.30/ and supercell shear, expecting larger hail with storms as they get going early this afternoon. Isolated hail to baseballs could occur today with deep shear...supercells are expected. Without much turning and curvature in the low-level wind field, it will mainly be a hail and wind threat. However, do to low-level parcel accelerations, a stretching-induced brief tornado cannot be ruled out. If organization of the cold pools occurs early enough, some stronger winds could occur. Per SPC collaboration, a tornado watch will be forthcoming soon. && .SHORT TERM...(Today and tonight) Issued at 238 AM CDT Wed Aug 11 2021 Another one of those days where things are the same, but different. Focus is again on potential severe weather later today as yet another short wave trough passes through broad cyclonic upper flow to the north. This feature should push frontal boundary into the area today along with a further south placement of better mid layer winds and deeper shear compared to system yesterday. Meanwhile deeper moisture and associated high mixed layer CAPE values /2000- 3000 J/kg/ remain across Iowa into southern/eastern Wisconsin and neighboring Illinois. Even with those ingredients in place, lots of uncertainty in how convection will play out. Based on review of latest CAMS and various mesoscale tools am banking on possible convection moving mainly across far northern areas /along and north of I-94/ today while increasing in strength and intensity as it progresses eastward into higher MLCAPE values. HREF supports this idea with higher ensemble levels of 2-5 km upward helicity values along boundary. While we could see some back building southwestward along frontal boundary later in afternoon, appears stronger severe weather risk may be east of the area. This would keep most areas west of the Mississippi River out of main risk, especially in Minnesota. Appears main risk would be wind gusts and heavy downpours in stronger storms, with lesser hail risk in any more discrete cells. Progressive nature should limit flash flood risk even with such efficient rain producers. Day 1 SPC outlook looks on target / see details. Like yesterday, communities in far south, closer to KDBQ, will again be dealing with oppressive dew points and related heat indices. Mid 70 to 80 degree dew points certainly possible again so another short lived heat advisory will go into effect. Good news progressive nature of this system will move boundary and any storms out of the area early this evening leading to cooler and drier air advecting in. A nice reprise from this active and somewhat dangerous pattern. .LONG TERM...(Thursday through Tuesday) Issued at 238 AM CDT Wed Aug 11 2021 Great stretch of quieter weather ahead as broad upper trough establishes itself over Great Lakes pushing boundary further south and keeping us in cooler, drier northwest flow. This is great news to get tributaries that are high or flooding back down. Could see some convective activity along boundary mainly south of the area on Thursday but location has been trending southward over time. Rain threat used to be closer to Interstate 90 but is now limited to far southern zones which looks reasonable. Should see several days of pleasant late summer weather with lower humidities. Besides lowering morning lows in favored cold spots, this pattern could lead to occasional valley fog as well. Hints in medium range guidance that pattern will shift back to a mean upper trough across northern Rockies next week so once again could start to see more fronts approach the area. Unclear this far out if any return moisture will be locked closer to boundaries or spread across the region enhancing overall severe threat. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1151 AM CDT Wed Aug 11 2021 At KLSE, storms will be in the vicinity of the airfield for about an hour or so before moving east. While unlikely, large hail cannot be ruled out completely at the airfield...through about 2pm/19Z. It would depend on where storms form over the area. At KRST, VFR is expected with any storms developing to the east. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Heat Advisory until 5 PM CDT this afternoon for WIZ061. MN...None. IA...Heat Advisory until 5 PM CDT this afternoon for IAZ030. && UPDATE...Baumgardt SHORT TERM...Shea LONG TERM...Shea AVIATION...Baumgardt
Hazardous Weather Outlook National Weather Service La Crosse WI 351 AM CDT Wed Aug 11 2021 IAZ011-029-WIZ017-029-032>034-041>044-053>055-121200- Allamakee-Fayette-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- 351 AM CDT Wed Aug 11 2021 This Hazardous Weather Outlook is for parts of northeast Iowa and western into central Wisconsin. .DAY ONE...Today and Tonight A few strong to severe thunderstorms are possible again this afternoon, mainly between 2 and 7 PM. The higher chance of any storms is mainly in Wisconsin. Main impacts would be damaging wind, hail, and lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups, mainly in Wisconsin, may be needed briefly this afternoon if severe weather develops. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ030-WIZ061-121200- Clayton-Grant- 351 AM CDT Wed Aug 11 2021 This Hazardous Weather Outlook is for parts of northeast Iowa into southwest Wisconsin. .DAY ONE...Today and Tonight A few strong to severe thunderstorms are possible again this afternoon, mainly between 2 and 7 PM. The higher chance of any storms is mainly in Wisconsin. Main impacts would be damaging wind, hail, and lightning. In addition a heat advisory is in effect for heat index values expected to exceed 100 degrees again this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups, mainly in Wisconsin, may be needed briefly this afternoon if severe weather develops. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-MNZ079-086>088-094>096-121200- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston- 351 AM CDT Wed Aug 11 2021 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight While there is a chance of a passing thunderstorm, no severe weather is expected at this time. The main threat is east and south of the area this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
Special Weather Statement National Weather Service La Crosse WI 722 AM CDT Wed Aug 11 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-111500- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 722 AM CDT Wed Aug 11 2021 ...Areas of Dense Fog This Morning... Through 10 AM, there will be areas of dense fog. This fog will mainly affect north-central Wisconsin and the ridge tops of southeast Minnesota, northeast Iowa, and in southwest and central Wisconsin. Be prepared for fog that could suddenly reduce visibilities to 1/4 mile or less. Expect the fog to dissipate by 10 AM. Slow down and allow extra time to reach your destination. Boyne
Special Weather Statement
National Weather Service La Crosse WI
1132 AM CDT Wed Aug 11 2021
WIZ017-029-111700-
Taylor WI-Clark WI-
1132 AM CDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of northern Clark and
Taylor Counties through NOON CDT...
At 1128 AM CDT, Doppler radar was tracking a rapidly developing
storms over Taylor and northern Clark counties. These storms were
moving northeast at 55 mph.
HAZARD...Frequent lightning, heavy rain, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4502 9032 4501 9092 4530 9092 4538 9048
4538 9004
TIME...MOT...LOC 1628Z 239DEG 49KT 4527 9062
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
JSBSpecial Weather Statement
National Weather Service La Crosse WI
1157 AM CDT Wed Aug 11 2021
WIZ017-029-111730-
Taylor WI-Clark WI-
1157 AM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of Clark and Taylor
Counties through 1230 PM CDT...
At 1155 AM CDT, Doppler radar was developing storms across Clark and
Taylor counties. These storms were moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, frequent
lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4459 9031 4460 9092 4521 9092 4538 9036
4538 9005
TIME...MOT...LOC 1655Z 239DEG 48KT 4497 9097
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JSBSpecial Weather Statement
National Weather Service La Crosse WI
1231 PM CDT Wed Aug 11 2021
MNZ088-096-WIZ029-033-034-041-042-053-111830-
Winona MN-Houston MN-Jackson WI-Vernon WI-Trempealeau WI-
La Crosse WI-Clark WI-Monroe WI-
1231 PM CDT Wed Aug 11 2021
...A strong thunderstorms will impact the area through 130 PM CDT...
At 1228 PM CDT, Doppler radar indicated strong thunderstorms
across the region moving east approximately at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
La Crosse, Sparta, Tomah, La Crescent, Black River Falls,
Neillsville, Onalaska, Holmen, West Salem, Colby, Thorp, Trempealeau,
Galesville, Bangor, Loyal, Cashton, Greenwood, Houston, Owen and
Hokah.
This includes the following highways...
Interstate 94 between mile markers 109 and 147.
Interstate 90/94 between mile markers 46 and 52.
Interstate 90 in Minnesota between mile markers 261 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Minnesota...and central, southwestern and west central Wisconsin.
&&
LAT...LON 4375 9031 4369 9161 4414 9150 4435 9095
4503 9091 4503 9031
TIME...MOT...LOC 1728Z 251DEG 44KT 4423 9077
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL MEDFORD 45.14N 90.35W
08/11/2021 M0.25 INCH TAYLOR WI PUBLIC
&&
JARThe La Crosse radar (KARX), 33 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
2 hail, 2 tornado, 2 flood. Local standard time, as filed.
Quarter sized hail fell just south of Sparta.
An EF1 tornado touched down north of Norwalk where it destroyed a barn. The tornado then traveled east for about six miles before dissipating. Other than the barn, damage was limited to trees and crops.
An EF1 tornado formed north of Wilton and move east for three miles before dissipating west of Clifton. Damage was limited to trees and crops.
Quarter sized hail was reported just west of Clifton.
Runoff from heavy rains pushed the Yellow River out of its banks in Necedah. The river crested almost a foot over the flood stage at 15.97 feet on the 12th.
Runoff from heavy rains pushed the Kickapoo River out of its banks near Steuben. The river crested over a foot above the flood stage at 13.18 feet on the 12th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyThe tornado archive for Wisconsin, 2021Warnings in Wisconsin, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979227, 979232, 979234, 979230, 981388, 981347.